Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 39, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Apr 3, 1997, 11:40 PM CST for Concho County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 1997, 11:40 PM CST (05:40 UTC)
- Expired
- Apr 4, 1997, 12:45 AM CST
- In force
- 65 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Concho County, TX
The radar
The San Angelo radar (KSJT), 60 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 040540 RRA SVRSJT TXC095-040645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 1140 PM CST THU APR 3 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...CONCHO COUNTY AT 1138 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY SAN ANGELO DOPPLER RADAR 11 MILES WEST SOUTHWEST OF EDEN MOVING NORTHEAST AT 30 MPH. THE FOLLOWING LOCATION IS IN THE PATH OF THIS STORM... EDEN. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:59 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Apr 3, 8:59 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 859 PM CST THU APR 3 1997 BROKEN LINE OF SHOWERS AND STORMS MOVING INTO THE WESTERN SECTIONS OF THE FORECAST AREA THIS EVENING...WHILE MORE SCATTERED ACTIVITY ACROSS THE HILL COUNTRY AND THE HEARTLAND. STORMS OUT WEST SEEMED TO DEVELOP ALONG THE NEARLY STATIONARY FRONTAL SYSTEM WEST OF MIDLAND AND LUBBOCK... AND LIKELY AIDED BY A JET STREAK NOTED ON SATELLITE RACING NORTHEAST. ALTHOUGH STORMS HAVE SHOWN SIGNS OF WEAKENING AS THEY MOVE FARTHER AWAY FROM THEIR POINT OF GENERATION AND WITH INSTABILITY DROPPING WITH THE LOSS OF DAYTIME HEATING...ATMOSPHERE ACROSS WEST CENTRAL TEXAS IS SLIGHTLY MORE UNSTABLE AND HAS BETTER MOISTURE. THUS...THINK THESE SHOWERS AND EMBEDDED STORMS WILL SURVIVE AT LEAST A FEW MORE HOURS ACROSS THE WESTERN HALF OF THE AREA. THE 21Z RUC INDICATED SOMEWHAT OF A LOW LEVEL JET TO SET UP OVERNIGHT...AND ALTHOUGH A 35 KNOT IS NOT ALL THAT IMPRESSIVE...MAY BE ENOUGH TO HELP PRODUCE A REDEVELOPMENT OF SHOWERS AND STORMS ALONG ANY OLD OUTFLOW BOUNDARIES THIS EVENINGS CONVECTION MAY LEAVE. IN ADDITION...AS THE POTENT UPPER LOW OVER THE SOUTHWEST US CREEPS CLOSER OVERNIGHT...12Z MODELS AND LATEST SATELLITE LOOPS INDICATING ANOTHER SHORTWAVE TO MOVE INTO THE AREA AROUND SUNRISE. WITH ALL OF THIS GOING ON...FAVOR LEAVING THE HIGH PRECIPITATION CHANCES AS IS TONIGHT. WITH TEMPERATURES AND WINDS ALSO APPEARING ON TRACK...HAVE NO SUGGESTIONS TO MHAKE TO THE CURRENT FORECASTS. PMCCULLOUGH
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 11:08 PM CST | Severe Thunderstorm Warning | SJT | Schleicher | 47 min |
| Apr 4, 8:28 AM CST | Tornado Warning | SJT | San Saba | 32 min |
| Apr 4, 10:20 AM CST | Tornado Warning | SJT | Irion, Tom Green | 65 min |
| Apr 4, 10:56 AM CST | Severe Thunderstorm Warning | SJT | Coke | 64 min |
| Apr 4, 11:19 AM CST | Severe Thunderstorm Warning | SJT | Runnels | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.